Just this past March, the DEA issued a national warning on the latest emerging drug trend, abuse of the prescription drug fentanyl: “Drug incidents and overdoses related to fentanyl are occurring at an alarming rate throughout the United States,” cautioned the administration. The drug was further deemed a major threat to public health and safety. The drug is infiltrating streets across the country and dragging down the lives of many young, uninformed users along its trail.
The drug fentanyl is as quiet as it is deadly, and its rise seems to have surged up out of nowhere. The fact is, fentanyl abuse is hardly ever intentional: many drug users do not know they are using it, and many are dying from inadvertently consuming too much of the drug.
The danger of fentanyl lies first in its potency and its immediacy. Originally prescribed as an anesthetic, fentanyl is now classified as a Schedule II narcotic drug, meaning it is highly addictive and incredibly toxic to experienced and new users alike. It is a drug that is up to 100 times more potent than morphine, and 50 times more powerful than its sister street-drug, heroin. Its potency acts quickly on the body—Even a .25mg dose can be fatal.
New Hampshire recently lost four individuals to fentanyl overdose within a short, two-month period. New Jersey lost 80 lives to fentanyl abuse within the first six months of 2014. In just over a year, Pennsylvania saw over 200 fentanyl-related deaths.
The tragedy doesn’t stop there. In fact, it seems as though fentanyl abuse may just only be taking off. Fentanyl gained foothold on the streets recently, when between 2013 and 2014, the number of seizures of drugs containing the painkiller fentanyl jumped from 942 to 3,334. The key here, is that there are so many drugs containing fentanyl. Fentanyl cut with heroin, in particular, is by far one of the most toxic drug combinations available.
As the popularity of heroin abuse among young adults increases, so does the number of fentanyl-heroin related deaths. In a two-year span, more than 1,000 deaths were caused by fentanyl-heroin overdoses in the United States alone. Today, drug manufacturers and clandestine laboratories throughout the United States are illegally making fentanyl to mix with other drugs, ultimately saving them money and costing others their lives.
Fentanyl effects parallel that of its opiate family members, heroin and morphine, at a much more intensified height. Its dangers, therefore, are often disguised by other drugs’ effects. Fentanyl causes euphoria, but it can also make users drowsy, confused, or nauseated when used in combination with other substances. Just as opioid overdose can completely terminate a person’s respiration, fentanyl overdose can quickly cause a user to stop breathing. One user can inject their normal dose of heroin (or what they believe is pure heroin, but actually mixed with fentanyl) and fall unconscious before they pull the needle out of their arm.
Fentanyl is easily veiled by other street drugs, and while heroin is the most common culprit, the National Institute on Drug Abuse has warned us that there is actually a wide range of fentanyl-laced drugs to look out for. The lives of young users all over the world are unknowingly being put in danger because of these altered substances. Fentanyl may now be concealed in non-injection drugs such as Oxycontin, cocaine, or marijuana.
Perhaps this is the most frightening aspect of fentanyl’s recent rise. Not its abuse, necessarily, but the fact that many fentanyl users do not know if they have even used it at all. Drug users, especially young adults and teenagers today, are unaware of the risk of street drugs—of their composition and of their effects. It is up to parents, to educators, to physicians, to teach our children about the risks of synthetic drugs, and get them the help they deserve before it is too late. Read Turnbridge’s addiction pages for more information on the dangers of fentanyl. If you would like to learn more about fentanyl abuse, or our rehab program for young adults, call us today at 877-581-1793.